After 72 weeks of treatment, i relapsed by my 6 month checkup. I am now facing treatment again with the new drugs. I haven't been on in awhile to see how people are doing with them, so can anyone fill me in?
My side effects with the Riba were so bad that they had to cut my dose in half, so I'm a lot worried that will happen again and with the addition of the new drugs that I will not be able to tolerate it, or work while I am on treatment. My boss last time was so empathetic and let me work from home a lot, but new boss is NOT!!
My fiancee is reluctant about me starting treatment again because of how sick I was, but I am determined to get this under control.
Any advice or comments would be welcome!!
The most important thing to consider when deciding to do treatment is the condition of your liver. How healthy is your liver now ?
After 72 weeks of treatment, your liver may have improved from before. During
tx, our livers get a break from hep C and being the wonderful regenerative organs that they are, begin to improve.
If you are only at stage one, you might certainly consider waiting for the new oral interferon free meds which are doing great in clinical trials. They could be approved by the FDA as soon as 2014, but it could also be longer.
To add to what OH wrote, GL7977 does not seem to have sx. I took it with Riba and I did feel the effects of the riba, but if you do take riba with 7977 and not interferon, I suspect you will be fine. My guess is that I had a hard time with the riba because I am cirrhotic. Lots of ppl don't have a problem with the combination, cirrhotic or not.
I am sorry that you relapsed but if you can wait till the all oral meds are out, you will likely not suffer much.
Good luck and all the best to you
72 week that is a long haul. I am sorry you went through all of that only to relapse. That has got to be a great disappointment.
What stage of liver disease do you have?
So you are genotype 1 and treated with peg-IFN and Ribavirin for 72 weeks?
"My side effects with the Riba were so bad that they had to cut my dose in half, so I'm a lot worried that will happen again and with the addition of the new drugs that I will not be able to tolerate it, or work while I am on treatment."
The next generation on drugs, all oral without interferon are a completely different experience then current treatment experience with interferon based treatments. Treatment duration is less. The common side effects seem with current treatment mostly no longer exist because they are caused by interferon or the combination of interferon with the other treatment drugs. Anemia is one of the most common side effects of current treatments. It is even more common in 3 drug treatments than the 2 drug treatments. It is not common at all with new non-interferon treatments.
I am more familiar with the Gilead data for polymerase inhibitor Sofosbuvir (GS-7977) and Ribavirin then the Abbott all oral treatment (ABT-450, a polymerase inhibitor ABT-333 and ABT-267 +Ribavirin) but side effects are similar.
I am currently on week 9 or 24 treatment with Sofosbuvir (GS-7977) + Ribavirin in a clinical trial. Side effect are minimal compared to currently available treatments. (All all have cirrhosis and liver cancer). Few patients develop anemia and the few who do have less servere anemia. Very small, single digit numbers of patients have to stop treatment do to issues with the treatment drugs. The most common side effects are weakness, dizziness and headaches that are usually intermittent. So the good new is that most of the issues that you experienced with your last treatment are either non-existent with the next generation of all oral treatments or are far less troublesome.
Current data indicates:
No ANC issues during treatment.
No Thrombocytopenia (low platelet) issues during treatment.
Hair loss, skin rashes, depression,
Anemia is not common.
With Sofosbuvir +Ribavirin all patients are undetectable by week 4 and there are no viral breakthroughs. As a previous relapser these should not be issues for you.
More data may be available about non-interferon trials after next week's AASLD Liver Meeting in Boston.
So for now take it easy and don't worry. Much better treatment will be available in the next few years if all studies continue to look good.
What is your stage of fibrosis? That (to me) is a key in the decision process. Save you are not experiencing any extrahepatic conditions or HCV-related condtions.
You indicate you are facing treatment with the new drugs. Do you mean the Protease Inhibitors available now, Incivek (telaprevir) and Victrelis (boceprevir). Or do you mean the all orals that are currently in trials to be released in a few years or so?
Protease Inhibitors currently available is called Triple Therapy (compared to dual therapy SOC with the Peg and Riba)
Many people work while treating on triple therapy so I don't mean it is not possible. I was thinking you may not have to risk feeling so bad for so long while working and treating when a more efficacious med with a less harsh side effect profile will be available
If you decide to treat again I would ask for referrals for a different doctor or screen your current one for side effect management. Familiarise yourself with effective side effect management and the "rescue meds." You should not have to feel totally miserable while treating and trying to work.
I am on week 43/48 and taking my full dose of Riba thanks to weekly Procrit to manage otherwise crippling haemolytic anaemia (which is associated with both PIs).
Absolute Neutrophil Count:
My ANC tanked for a while but instead of reducing my Peg I took Neupogen. I only had to take it twice and my ANC has remained only slightly below the reference interval.
It is within treatment protocol of both meds to dose reduce Riba as an intervention to manage anaemia. Ditto with Interferon to prevent infection and/or to perhaps manage platelets. If you verse yourself with the rescue meds you will be able to actively participate in the treatment process and intervention for long-term side effect management.
There is a little more to it than this since each med has its own sides. Deciding witch med to treat with - each has its own Pro and Con. I guess that could be another post. I took Incivek. There are plenty of posts on here related to each med.
i have no side effects from the three drugs at all , for me it was the first couple days , felt like a tractor tralier ran over me and then back up on me, i've been on 9 weeks and my viral load at 12 now,down from 1,350,000, just try to tolerate it , so now when i get my shot ounce a week i tell him i'm getting this twitch, then when he asks about the twitch , i say what twitch, i have 38 weeks left, because my viral load was still detectable after the 8 weeks, you should go for it , its your cure
My husband was on triple tx with Incivek from Sept. 2011 - April, 2012. There were definitely more side effects with triple tx than with SOC, but he managed to work full time throughout. He had diarrhea and anal pain/bleeding in the 12 weeks, fatigue, typical symptoms after Interferon shot (flu cold like symptoms), mild symptomatic anemia, and the moderate Incivek rash. They were all fairly manageable with prescriptions and over the counter items, and he wasn't too sick at any time, but it was not an easy haul either.
You must be really disappointed, and more than that after such a long time and trying so hard. I always hear from my docs that is you are UND at 12 weeks post-EOT then you are pretty much SVR even though they keep testing to 6/12. I think much better and much easier drugs will be here very soon. GS 7977, for example, as Hector says. Keep the faith and be kind to yourself.
I have a quick question i think??? :-)
I was tested a few years back and was told test positive for hep c.
But no further testing. I'm looking to go get the testing done soon.
I was wondering if anal pain is normal side effect?
As i have had on occasion over last 10 years.
Also i have had many surgeries, pain meds for long, long time.
Currently trying to get off all pain meds.
I've been reading a lot of posts here. And see i have a lot to read and learn.
I really want to know what my options are, before i go to my doctor.
Hello I have been away for a while and just read your post
I am so very sorry. I relapsed after a 48 week trial before using the Incivek tx.
I know how devastating it can be
After relasping I was told to rest, take it easy, rebuild myself, wait a year try again.
Perhaps you will be able to go on the tx that Hector and Rivil are mentioning.
I just wanted to say how sorry I am, it will get better. It does not seem so at the time but it will get better
My best to you
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.